Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 234, NWS Mobile, AL

July 25, 2008Baldwin County, Escambia County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 25, 2008, 6:41 PM CDT for Baldwin County, Escambia County, Alabama; Escambia County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 6:41 PM CDT (23:41 UTC)
Expired
Jul 25, 2008, 7:01 PM CDT
In force
20 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Escambia County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1950 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 252341
SVRMOB
ALC003-053-FLC033-260030-
/O.NEW.KMOB.SV.W.0234.080725T2341Z-080726T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  SOUTHWESTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 730 PM CDT

* AT 639 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR REDTOWN...OR ABOUT 18 MILES
  NORTH OF BAY MINETTE...MOVING SOUTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND CR 47 BY 650 PM CDT...
  PERDIDO BY 655 PM CDT...
  I65 AND CR 1...FREEMANVILLE AND CARNEY BY 700 PM CDT...
  NOKOMIS BY 705 PM CDT...
  ATMORE BY 710 PM CDT...
  MALTA BY 715 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3096 8726 3080 8760 3110 8780 3122 8760
TIME...MOT...LOC 2341Z 313DEG 18KT 3110 8765

$$
1 follow-up statement
000 
WWUS54 KMOB 260001
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
701 PM CDT FRI JUL 25 2008

ALC003-053-FLC033-260010-
/O.CAN.KMOB.SV.W.0234.000000T0000Z-080726T0030Z/
ESCAMBIA AL-BALDWIN AL-ESCAMBIA FL-
700 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ESCAMBIA COUNTY 
FLORIDA...NORTH CENTRAL BALDWIN AND SOUTHWESTERN ESCAMBIA COUNTIES 
ALABAMA IS CANCELLED...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW 
SEVERE LIMITS...THUS THE WARNING HAS BEEN CANCELED.

LAT...LON 3096 8726 3080 8760 3110 8780 3122 8760
TIME...MOT...LOC 0000Z 313DEG 18KT 3104 8757

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:38 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 3:38 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
338 PM CDT FRI JUL 25 2008

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...REGION DOMINATED BY A
RIDGE ALOFT OVER THE SOUTHERN PLAINS. WITH SURFACE FRONT STALLED
OVER THE TENNESSEE VALLEY...VORTLOBES PASSING OVER THE UPPER RIDGE
AND THEN TO THE SOUTHEAST AND SOUTH OVER THE FRONT WOULD FORCE
CONVECTION EACH DAY.

TRANSPORT FLOW PREVIOUSLY INDICATED THAT CONVECTION WOULD MOVE SOUTH
TOWARD THE COAST AND THAT HAS INDEED BEEN THE CASE AS FORECAST BY MID
CREW. STABILITY IN FORM OF SFC TO 500 MB LAPSE RATE AT 7 DEG C PER
KM IS NOT TERRIBLY IMPRESSIVE. HOWEVER WHEN FORCED THE AVAILABLE
WATER VAPOR WITH PW A BIT SHY OF 2 INCHES AND CAPE 3000 TO 3500 J/KG
RENDERS POTENTIAL FOR STRONG THUNDERSTORMS WITH HEAVY RAIN...STRONG
WIND GUSTS AND FREQUENT LIGHTNING. CONVECTION MUCH LIKE TODAY...
LIKELY THROUGH THE DAY SATURDAY TAPERING OFF IN COVERAGE INTO THE
NIGHT. HIGHS AND LOWS NEAR MAV GUIDANCE. /77

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...NO CHANGES. TEMPS NEAR NORMAL
FOR THIS TIME OF THE YEAR THROUGH FIRST HALF OF THE LONG TERM FCST
PERIOD WITH A GOOD CHANCE OF SCATTERED AFTERNOON CONVECTION
CONTINUING THROUGH SUNDAY. RAIN CHANCES DECREASE SLIGHTLY DURING THE
EARLY AND MIDDLE PART OF NEXT WEEK...ESPECIALLY OVER INTERIOR AND
WESTERN ZONES...AS MID/UPPER LEVEL RIDGING AGAIN BUILDS OVER THE
AREA. THE BUILDING RIDGE WILL ALSO RESULT IN ANOTHER PERIOD OF
WARMER THAN NORMAL TEMPERATURES BY MIDWEEK...MUCH LIKE EARLIER THIS
WEEK. MAX TEMPS WILL LIKELY BE REACHING MID TO UPPER 90S ONCE AGAIN
ACROSS MUCH OF THE AREA...ESPECIALLY INTERIOR ZONES.  /77

&&

.FIRE WEATHER...NO CONCERNS. MINIMUM RELATIVE HUMIDITY WILL REMAIN
WELL OUTSIDE CRITERIA THROUGH THE WEEKEND...WITH LOWEST VALUES
GENERALLY NO LOWER THAN 55 TO 60 PERCENT EACH AFTERNOON. LOWEST
VALUES GENERALLY NO LOWER THAN 55 TO 60 PERCENT EACH AFTERNOON.
CONTINUED CHANCES OF SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. WINDS WILL CONTINUE GENERALLY AROUND 10 MPH OR LESS
EXCEPT SLIGHTLY HIGHER NEAR THE COAST DURING THE AFTERNOONS. /77

&&

.MARINE...A LIGHT TO MODERATE ONSHORE FLOW IS POSSIBLE OVER BAYS AND
NEAR SHORE WATERS THE NEXT COUPLE DAYS AS THE RESULT OF THE DAY TIME
SEA BREEZE. SURFACE HIGH PRESSURE IS FORECAST TO PERSIST OVER THE
NORTHERN GULF THROUGH THE PERIOD WITH THUNDERSTORMS POSSIBLE FROM
TIME TO TIME. /22

&&

.AVIATION...MVFR CEILINGS AND IFR VISIBILITIES ANTICIPATED IN AND
NEAR THUNDERSTORMS FOR THE REMAINDER OF THIS AFTERNOON AND
EVENING...SOME OF WITH STRONG DOWNBURST POTENTIAL. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  90  74  93 /  30  50  30  40
PENSACOLA   75  91  76  89 /  30  50  30  50
DESTIN      77  88  78  90 /  30  50  30  50
EVERGREEN   71  90  72  92 /  30  60  30  40
WAYNESBORO  71  91  72  93 /  30  50  30  30
CAMDEN      72  91  73  93 /  30  70  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 25, 5:45 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT FRI JUL 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE FORECAST TO BECOME LIKELY FOR MANY AREAS DURING
THE COURSE OF THE DAY. A FEW STORMS MAY BECOME STRONG...MOSTLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS FROM 40 TO
50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN WILL
BE THE MAIN THREAT WITH ANY OF THE STRONGER THUNDERSTORMS. ALTHOUGH
THE RISK OF SEVERE WEATHER IS LOW...FORECASTERS CANNOT RULE OUT THAT
A FEW STRONG DAYTIME STORMS MAY BECOME BRIEFLY SEVERE WITH DAMAGING
WINDS BEING THE MAIN THREAT IN THESE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 3:16 PM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT FRI JUL 25 2008

ALZ059-252045-
ESCAMBIA-
316 PM CDT FRI JUL 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA COUNTY...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BOYKIN...MOVING SOUTH AT 17 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
US 29 AND CR 43...ROBERTS AND PARKER SPRINGS THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 21 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 25, 4:20 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
420 PM CDT FRI JUL 25 2008

FLZ006-252145-
COASTAL OKALOOSA-
INCLUDING THE CITIES OF...DESTIN AND FORT WALTON BEACH...
420 PM CDT FRI JUL 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER THE COASTAL PORTION
OF OKALOOSA COUNTY...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR EGLIN AFB...MOVING SOUTH AT 12 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
OCEAN CITY...WRIGHT...FORT WALTON BEACH...DESTIN AND MARY ESTHER
THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 25, 6:38 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
638 PM CDT FRI JUL 25 2008

ALZ059-062-FLZ001-260015-
ESCAMBIA-INLAND ESCAMBIA-UPPER BALDWIN-
638 PM CDT FRI JUL 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WESTERN ESCAMBIA AND
NORTHEASTERN BALDWIN COUNTIES...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES WEST OF POARCH...MOVING SOUTHEAST AT 12 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
POARCH...I65 AND CR 1...CARNEY...I65 AND AL 21 AND FREEMANVILLE
THROUGH 715 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:04 PM CDTSpecial Marine WarningMOB41 min
Jul 25, 4:44 PM CDTSpecial Marine WarningMOB46 min
Jul 25, 4:35 PM CDTSevere Thunderstorm WarningMOBOkaloosa25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.